Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 203, NWS Indianapolis, IN

July 22, 20084 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 22, 2008, 1:03 AM EDT for 4 counties in Indiana. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2008, 1:03 AM EDT (05:03 UTC)
Expired
Jul 22, 2008, 1:45 AM EDT
In force
42 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Hendricks County, IN, Johnson County, IN, Marion County, IN, Morgan County, IN

The radar

The Indianapolis radar (KIND), 10 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 1:11 AM EDTTSTM WND GST 60Plainfield, IN
Jul 22, 1:13 AM EDTTSTM WND GST 616 Sw Indianapolis, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 8:20 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2315 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
2.3
Supercell composite
18.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 220503
SVRIND
INC063-081-097-109-220545-
/O.NEW.KIND.SV.W.0203.080722T0503Z-080722T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
103 AM EDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HENDRICKS COUNTY IN CENTRAL INDIANA...
  NORTHERN JOHNSON COUNTY IN CENTRAL INDIANA...
  MARION COUNTY IN CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF INDIANAPOLIS...
  NORTHEASTERN MORGAN COUNTY IN CENTRAL INDIANA...

* UNTIL 145 AM EDT

* AT 1258 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE  
  LOCATED ALONG A LINE EXTENDING FROM 16 MILES SOUTHEAST OF          
  CRAWFORDSVILLE TO 29 MILES NORTHWEST OF BLOOMINGTON...AND MOVING   
  EAST AT 53 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PITTSBORO BY 115 AM EDT...
  BROWNSBURG BY 120 AM EDT...
  CLERMONT BY 125 AM EDT...
  WYNNEDALE BY 130 AM EDT...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 90 AND 128.

THIS INCLUDES INTERSTATE 69 BETWEEN MILE MARKERS 0 AND 2.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 58 AND 92.

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 60 AND 99.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3993 8597 3948 8597 3950 8650 3993 8651
TIME...MOT...LOC 0502Z 271DEG 46KT 3984 8668 3968 8667
          3953 8673

$$
SALLY
3 follow-up statements
000 
WWUS53 KIND 220520
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
120 AM EDT TUE JUL 22 2008

INC063-081-097-109-220545-
/O.CON.KIND.SV.W.0203.000000T0000Z-080722T0545Z/
HENDRICKS-JOHNSON-MARION-MORGAN-
119 AM EDT TUE JUL 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM EDT
FOR NORTHEASTERN MORGAN...NORTHERN JOHNSON...EASTERN HENDRICKS AND
MARION COUNTIES...

AT 116 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 
BROWNSBURG TO PLAINFIELD TO LAKE HART...MOVING EAST AT 53 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WYNNEDALE BY 125 AM EDT...
  ROCKY RIPPLE BY 130 AM EDT...
  CASTLETON BY 135 AM EDT...
  LAWRENCE BY 140 AM EDT...

A WIND GUST OF 61 MPH WAS REPORTED AT THE INDIANAPOLIS AIRPORT.  
THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM 
WINDOWS

LAT...LON 3993 8597 3948 8597 3950 8650 3993 8651
TIME...MOT...LOC 0519Z 271DEG 49KT 3983 8634 3966 8633
          3952 8643

$$
SALLY
000 
WWUS53 KIND 220536
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
136 AM EDT TUE JUL 22 2008

INC063-220546-
/O.CAN.KIND.SV.W.0203.000000T0000Z-080722T0545Z/
HENDRICKS-
136 AM EDT TUE JUL 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HENDRICKS COUNTY IS
CANCELLED...

LAT...LON 3948 8597 3950 8633 3993 8632 3993 8597
TIME...MOT...LOC 0536Z 271DEG 49KT 3982 8604 3965 8603
          3951 8613

$$

INC081-097-109-220545-
/O.CON.KIND.SV.W.0203.000000T0000Z-080722T0545Z/
JOHNSON-MARION-MORGAN-
136 AM EDT TUE JUL 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM EDT
FOR NORTHEASTERN MORGAN...NORTHERN JOHNSON AND MARION COUNTIES...

AT 134 AM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM WARREN 
PARK TO SOUTHPORT TO BARGERSVILLE...MOVING EAST AT 56 MPH.

LAT...LON 3948 8597 3950 8633 3993 8632 3993 8597
TIME...MOT...LOC 0536Z 271DEG 49KT 3982 8604 3965 8603
          3951 8613

$$
SALLY
000 
WWUS53 KIND 220545
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
145 AM EDT TUE JUL 22 2008

INC081-097-109-220555-
/O.EXP.KIND.SV.W.0203.000000T0000Z-080722T0545Z/
JOHNSON-MARION-MORGAN-
145 AM EDT TUE JUL 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORGAN...NORTHERN
JOHNSON AND MARION COUNTIES HAS EXPIRED...

LAT...LON 3948 8597 3950 8633 3993 8632 3993 8597
TIME...MOT...LOC 0545Z 271DEG 49KT 3981 8588 3964 8587
          3950 8597

$$
SALLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:52 AM EDT, 11 minutes earlier.

Area forecast discussion, Jul 22, 12:52 AM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1252 AM EDT TUE JUL 22 2008

.AVIATION...DISCUSSION FOR 06Z TAFS

TRWS WERE POPPING UP ACRS CNTRL INDIANA THIS EVE INVOF A CD FNT FM
JUST N OF HUF TO AROUND CVG. MEANWHILE...MUCH AREA OF SVR TRWS ACRS
CNTRL IL WERE DROPPING SE BUT SPREADING QUICKLY EWD AND SHOULD BE
NEAR HUF AND LAF BY 06Z AND IND AND BMG SHORTLY THEREAFTER. SO...WL
ADD TRWS TO THE MAIN GROUP AND KEEP THEM IN THERE FOR A FEW HOURS.
WL ALSO NEED TO ADD TEMPO GUSTY WINDS WITH TRWS. CIGS SHOULD BE VFR
EXCEPT IN THE FIRST FEW HOURS WITH THE STORMS. SHOULD ALSO BE
ENOUGH BLOWOFF TO AVOID ANY FOG. COULD ALSO BE MORE STORMS TOMORROW
WITH AHEAD OF THE UPR TROF BUT TOO MENTION UNCERTAINTY TO MENTION
MORE THAN CBS.

&&

.DISCUSSION...

FORECAST FOCUS IS ON CHANCES FOR RAIN INTO MID WEEK.

AT 18Z MOST OF THE TSRA HAD ENDED ACROSS THE FORECAST AREA /FA/ WITH
JUST ISOLATED TSRA AROUND. SKIES WERE BEGINNING TO CLEAR FROM PREV
CONVECTION AND ATMS WAS WARMING UP. NUMEROUS SFC BOUNDARIES FROM
PREV CONVECTION WERE ACROSS THE FA.

GFS APPEARS TO BE SUFFERING FROM SOME FEEDBACK ISSUES IN THE FIRST
FEW PERIODS OF THE FORECAST. WILL LEAN TOWARD THE NAM DURING THESE
PERIODS OTHERWISE MODELS ARE SIMILAR ENOUGH FOR A BLEND TO BE USED.

SCT CONVECTION MAY REFIRE LATE THIS AFTN ALONG OLD BOUNDARIES AS
ATMS RECOVERS FROM PREV CONVECTION. LATER DURING THE NIGHT AN UPPER
JET MOVES INTO THE LOWER LAKES AND PUTS THE FA IN THE RIGHT ENTRANCE
REGION. THIS WILL INCREASE LIFT ACROSS THE FA AND PRODUCE ADDITIONAL
TSRA. ATTM BEST FORCING LOOKS TO LINE UP ACROSS SRN FA ALTHOUGH
AFOREMENTIONED BOUNDARIES MAY ALLOW FOR DIFFERENT DEVELOPMENT. WILL
CONTINUE WITH PREV FORECAST AND KEEP LIKELY POPS ACROSS SRN FA
TONIGHT. CHANCE POPS ELSEWHERE. PER LATEST DAY1 CONVECTIVE OUTLOOK
SOME SEVERE STORMS ARE AGAIN POSSIBLE. MAV TEMPS LOOK A BIT COOL IN
THE OUTLYING AREAS GIVEN EXPECTED DEWPOINTS. WENT WITH A BLEND OF
THE COOLER MAV AND WARMER MET.

ON TUESDAY UPPER TROF WILL BEGIN TO DIG INTO THE AREA AND PROVIDE
FOR SOME ADDITIONAL LIFT. ALSO...CONVECTION MAY BE AROUND IN THE
MORNING FROM OVERNIGHT MCS. WILL CONTINUE WITH CHANCE POPS WITH
HIGHEST VALUES IN THE SOUTH FOR REASONS MENTIONED ABOVE. MAV LOOKS A
BIT WARM GIVEN EXPECTED CLOUDS AND PRECIP...WENT CLOSER TO FWC
VALUES.

NAM TRYING TO KEEP SOME PRECIP AROUND TUE NIGHT WITH DEWPOINT
GRADIENT BUT ATTM NOT CONFIDENT ENOUGH IN THIS SCENARIO TO INCLUDE
POPS YET. WILL KEEP DRY FORECAST. WED INTO THU WILL BE DRY AS HIGH
PRESSURE MOVES IN.

NEXT WAVE MOVES IN FOR THU NIGHT AND MAY LINGER INTO FRI. WITH
TIMING UNCERTAIN WILL KEEP FORECAST INTACT FOR NOW...BUT CURRENT
TRENDS ARE FOR A QUICKER EXIT TO THIS SYSTEM. FA WILL REMAIN IN NW
FLOW INTO THE WEEKEND WHICH MAY YIELD A CHANCE OF RAIN SOMETIME
DURING THE PD...BUT THERE IS NOTHING TO FOCUS IN ON ATTM AND CHANCES
FOR ANY ONE TIME PD REMAIN TOO LOW TO MENTION. WILL CONTINUE DRY
FORECAST.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...MK
PUBLIC...CS
Hazardous weather outlook, Jul 21, 3:35 PM EDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
335 PM EDT MON JUL 21 2008

INZ021-028>031-035>049-051>057-060>065-067>072-221945-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
335 PM EDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

MORE THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATER THIS
AFTERNOON INTO TONIGHT. ANY STORMS THAT FORM MAY BECOME SEVERE
WITH DAMAGING WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY. SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

MORE STORMS WILL BE POSSIBLE THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Local storm report, Jul 22, 12:34 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1234 AM EDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     HAIL             MARTINSVILLE            39.42N 86.42W
07/22/2008  E0.88 INCH       MORGAN             IN   TRAINED SPOTTER

&&

ABROOKS
Local storm report, Jul 22, 12:38 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1238 AM EDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 AM     TSTM WND DMG     ROSEDALE                39.62N 87.28W
07/22/2008                   PARKE              IN   LAW ENFORCEMENT

            TREES DOWN

&&

ABROOKS
Local storm report, Jul 22, 12:43 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1243 AM EDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     TSTM WND DMG     5 NW NORTH VERNON       39.06N 85.70W
07/22/2008                   JENNINGS           IN   LAW ENFORCEMENT

            TREES DOWN

&&

ABROOKS
Local storm report, Jul 22, 12:45 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1245 AM EDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 AM     TSTM WND GST     TERRE HAUTE             39.47N 87.38W
07/22/2008  E70 MPH          VIGO               IN   LAW ENFORCEMENT

&&

ABROOKS
Local storm report, Jul 22, 12:53 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1253 AM EDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND GST     5 W BAINBRIDGE          39.76N 86.91W
07/22/2008  E60 MPH          PUTNAM             IN   TRAINED SPOTTER

&&

DTUCEK
Local storm report, Jul 22, 1:02 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
102 AM EDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     GREENCASTLE             39.64N 86.84W
07/22/2008                   PUTNAM             IN   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN IN TOWN.

&&

DTUCEK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 11:24 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Monroe51 min
Jul 21, 11:57 PM EDTSevere Thunderstorm WarningINDClay, Parke, Vermillion, Vigo63 min
Jul 22, 12:03 AM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Jennings42 min
Jul 22, 12:19 AM EDTAreal Flood WarningINDBartholomew, Brown3 hr
Jul 22, 12:25 AM EDTSevere Thunderstorm WarningINDJohnson, Morgan35 min
Jul 22, 12:40 AM EDTSevere Thunderstorm WarningINDClay, Owen, Vigo35 min
Jul 22, 12:44 AM EDTSevere Thunderstorm WarningINDHendricks, Morgan, Putnam46 min
Jul 22, 12:46 AM EDTSevere Thunderstorm WarningINDJennings29 min
Jul 22, 1:31 AM EDTSevere Thunderstorm WarningINDDecatur, Hancock, Henry, Rush, Shelby59 min
Jul 22, 1:33 AM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Johnson, Monroe, Morgan42 min
Jul 22, 2:01 AM EDTFlash Flood WarningINDBartholomew, Decatur, Jennings3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.